Hail, Burke
- When
- July 19, 3:05 PM CST to 3:10 PM CST
- Where
- Burke County, 0.45 mi W of Lignite
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.880, -102.560
Scattered strong to severe thunderstorms developed along and ahead of a surface cold front over north central North Dakota in the late afternoon and early evening hours. Large hail accompanied two of the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered strong to severe thunderstorms developed along and ahead of a surface cold front over north central North Dakota in the late afternoon and early evening hours. Large hail accompanied two of the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 2:21 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 321 PM CDT FRI JUL 19 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 306 PM CDT FRI JUL 19 2013 SHORT TERM CONCERNS INVOLVE THUNDERSTORMS NORTH CENTRAL ASSOCIATED WITH A CANADIAN COLD FRONT SLIDING SOUTH ACROSS THE REGION. CAPE VALUES SHOW POTENTIAL FOR STRONG THUNDERSTORMS BUT MID LEVEL LAPSE RATES AROUND 5 TO 6 DEGREES SHOULD LIMIT THE SEVERE POTENTIAL. HOWEVER THE POTENTIAL FOR SOME HAIL AND GUSTY WINDS EXISTS THIS EVENING. EXPECT SOME DIURNAL MINIMUM TONIGHT FOR THE STORMS...AND SCATTERED THUNDERSTORMS ALONG THE FRONTAL ZONE SOUTH CENTRAL AND WEST SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 306 PM CDT FRI JUL 19 2013 H5 PATTERN PER GFS/ECMWF CONTINUES WITH MOSTLY A NORTHWEST FLOW ALOFT THROUGH THE PERIOD. PERIODIC UPPER DISTURBANCES IN COMBINATION WITH INSTABILITY AND DYNAMICAL PARAMETERS IN PLACE WILL ALLOW FOR A CHANCE OF SHOWERS AND/OR THUNDERSTORMS ALMOST EVERYDAY...WITH THE EXCEPTION OF MONDAY...WHERE A DRY DAY IS FORECAST. FOR SATURDAY NIGHT AND SUNDAY...MAIN HIGHLIGHT HERE IS A MORE SIGNIFICANT SHORTWAVE MOVING THROUGH SOUTHERN SASKATCHEWAN SUNDAY MORNING AND INTO SOUTHERN MANITOBA BY SUNDAY AFTERNOON. A SURFACE COLD FRONT WILL BE ASSOCIATED WITH THE SHORTWAVE ALOFT AS IT SLIDES FROM WEST TO EAST SUNDAY AFTERNOON AND EVENING. BEST FORCING/OMEGA RESIDES IN THE NORTH CENTRAL SUNDAY AFTERNOON THEN SHIFTS INTO EAST CENTRAL NORTH DAKOTA SUNDAY EVENING. VERTICAL MOTION IS ENHANCED BY THE LEFT EXIT REGION OF A 60KT H3 JET STREAK ACROSS THE AFOREMENTIONED AREA. GFS SHOWS ENOUGH CAPE AND 0-6KM SHEAR OF 45KT TO 50KT FOR ORGANIZED STORMS WHICH WILL FAVOR SOME SEVERE THUNDERSTORMS NORTH CENTRAL THROUGH EAST CENTRAL SUNDAY AFTERNOON THROUGH SUNDAY EVENING. SPC DAY 3 OUTLOOK HAS THE ABOVE AREA IN A SEE TEXT WITH HAIL AND WIND AS THE PRIMARY THREATS. H85 TEMPS RISE TO BETWEEN +26C TO +28C IN THE WARM SECTOR SUNDAY AFTERNOON WEST PER NAM/GFS...HIGHS WILL TOP OUT AROUND 90 OR LOWER 90S. HAVE INCREASED TEMPS TO REFLECT THIS...HOWEVER DID NOT GO AS WARM AS THE NAM MOS WANTED DUE TO SOME CLOUD COVER HOLDING TEMPS BACK IN THE MORNING TO EARLY AFTERNOON. SHOULD BE A QUICK RISE THEREAFTER. MONDAY...BEHIND THE COLD FRONT...GFS SOUNDINGS SHOW LOW LEVEL COLD AIR ADVECTION WITH NEUTRAL ADVECTION ALOFT WILL YIELD A COOLER/DRIER DAY WITH HIGHS IN THE UPPER 70S NORTH TO UPPER 80S SOUTH. FOR TUESDAY THROUGH FRIDAY...ADDITIONAL SHORTWAVES EMBEDDED IN THE NORTHWEST FLOW WILL INTERACT WITH THE AFTERNOON/EVENING INSTABILITY AND SOME JET FORCING AT TIMES TO INITIATE A CHANCE OF SHOWERS/THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 306 PM CDT FRI JUL 19 2013 AT 3 PM CDT...VFR CONDITIONS ARE OBSERVED AND ARE FORECAST THROUGH THE 18Z TAF PERIOD. A WEAK COLD FRONTAL BOUNDARY ACROSS SOUTHERN CANADA WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS NORTHERN NORTH DAKOTA AFTER 21Z...AND ACROSS THE SOUTH AFTER 00Z. THUNDERSTORMS SHOULD BE SCATTERED TO ISOLATED. PLAN TO CONTINUE TO EXPRESS THE THUNDERSTORM HAZARD VIA VCTS (VICINITY). && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...KS AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 342 PM CDT FRI JUL 19 2013 NDZ004-012-202045- BOTTINEAU-MCHENRY- 342 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOOD WARNINGS CONTINUE ON THE SOURIS RIVER FROM TOWNER THROUGH WESTHOPE. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD EXCEPT FOR MONDAY. SOME THUNDERSTORMS SUNDAY COULD BE SEVERE OVER NORTH CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051- 202045- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 342 PM CDT FRI JUL 19 2013 /242 PM MDT FRI JUL 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS NORTHERN NORTH DAKOTA...WITH THE THREAT SPREADING SOUTH THROUGH THE EVENING AND OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD EXCEPT FOR MONDAY. SOME THUNDERSTORMS SUNDAY COULD BE SEVERE OVER NORTH CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA/KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 247 PM CDT FRI JUL 19 2013 NDZ005-192015- ROLETTE ND- 247 PM CDT FRI JUL 19 2013 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROLETTE COUNTY UNTIL 315 PM CDT... AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MYLO...OR 39 MILES EAST OF BOTTINEAU... MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PUBLIC REPORTS OF A FUNNEL CLOUD AROUND 235 PM CDT WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MYLO... AGATE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 331 PM CDT FRI JUL 19 2013 NDZ004-192130- BOTTINEAU- 331 PM CDT FRI JUL 19 2013 ...SPECIAL WEATHER STATEMENT... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WASKADA...OR 24 MILES NORTHWEST OF BOTTINEAU...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOTTINEAU... ROTH... SOURIS... CARBURY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MATHEWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT FRI JUL 19 2013 NDZ002-011-192145- BURKE-WARD- 340 PM CDT FRI JUL 19 2013 ...SPECIAL WEATHER STATEMENT... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF COLUMBUS...OR 25 MILES EAST OF CROSBY...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NORTH PORTAL... PORTAL... LIGNITE... FLAXTON... COTEAU... BOWBELLS... NIOBE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MATHEWS
The Minot AFB radar (KMBX), 136 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461530, 461532.